Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Stopped the Pill and Put on Weight
    avatar
    serendipity90 posted:
    Hi there,

    When I was 18 I started taking Neovletta - the equivalent of Microgynon - and had no side effects aside from the fact that I suddenly managed to shift some of the kilos that I had not been able to before. I thought nothing of it and thought maybe it was because I was having sex.

    Then I came off of the pill.

    Over the last 2 years I have put on 12 kilos. My eating habits have not changed and if anything have become healthier; I exercise regularly, I have a very healthy balance, and I have no medical problems that I am aware of. My periods are (very) regular and I am completely at a loss as to how I could possibly be gaining weight let alone not losing it. It has been incredibly, incredibly depressing for me and I am at my wits end.

    There are only two things that I know for sure have changed: I stopped having sex and I stopped taking the pill. I have also moved country, but don't really consider this a factor in weight gain.

    Is it possible that coming off of the pill has caused me to gain weight, even if not directly but by my hormones not being regulated any more? I mentioned it to my GP but I was brushed aside. I am considering going back on the pill purely to see whether it works and, if it does, going back and asking why.

    Thank you for your help!
    Reply
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear serendipity: It is more common for women to complain of five pounds of weight gain when using birth control pills (BCPs). Yet rarely I have heard a patient state that they gained weight when off BCPs.

    There is no overt explanation for this weight gain. One postulated reason has been more "PMS" eating. It is very unlikely that hormonal changes caused by going off ovarian suppression is the culprit.

    So why might you be gaining all that weight? Here is a link to an excellent overview of hidden reasons for weight gain when diet and exercise have not changed:

    http://www.webmd.com/diet/ss/slideshow-weight-gain-shockers

    Yours,
    Jane


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.